Flood, Cuyahoga
- When
- July 21, 7:00 PM EST to July 23, 11:45 PM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $5.0 million
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
Runoff from very heavy thunderstorm rains caused the Cuyahoga River to leave it's banks late on the 21st. m.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Runoff from very heavy thunderstorm rains caused the Cuyahoga River to leave it's banks late on the 21st. The river crested at 12.64 feet at Old Portage around 10 p.m. on the 21st. The river fell back below it's flood stage of 9 feet just after midnight on the 24th. At Independence, the Cuyahoga River went into flood around 6 a.m on the 22nd and crested at 21.12 feet around 6 p.m. on the 22nd. The river fell back below flood stage early in the afternoon of 23rd. Considerable damage was caused by the flooding in both Cuyahoga and Summit Counties. Over 20 miles of foot trails, several miles of railroad tracks and eight bridges were washed out in the Cuyahoga Valley National Recreation Area. Damage in the park topped $1 million. Significant flooding occurred along Canal and Tinkers Creek Roads in Valley View. Many homes on the east side of the river along Gleeson, Charles, Frances and Stone Streets sustained major damage. Flooding also occurred along the river in Cuyahoga Falls and Monroe Falls near Kennedy Park. Over 20 businesses along the river also suffered flood related losses.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 21, 2:00 PM EST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 300 PM EDT MON JUL 21 2003 SVR WX HAS RULED THE CWA TODAY AS AN MCS MOVED ACR THE REGION THIS MORNING AND THEN NEW CONVECTION INTENSIFIED THIS AFTERNOON AS THE MID-LEVEL ROTATION OF THE MCS PASSED ACROSS THE AREA ALONG WITH STG DRYING INDICATED ON THE WATER VAPOR IMAGERY. THE NEXT STG SHORT WAVE NOW OVER NRN LOWER MI WITH ATTENDANT CONVECTION IS GRADUALLY ORGANIZING ACROSS LOWER MI ATTM AS INSTABILITY INCR. THIS ACTIVITY WILL LIKELY MOVE SE INTO NORTHERN OHIO FOR TNGT. IN ADDITION SCT CONVECTIVE CELLS ARE SHOWN OVER W CENTRAL OHIO ATTM. MODELS ARE IN GOOD AGREEMENT WITH LARGE SCALE TROFFING CONT OVER THE ERN STATES THRU THE PD. THE ETA IS FASTER THAN THE GFS IN MOVING THE UPPER LOW E OF THE REGION ON THU. THE SLOWER GFS MAY BE THE BEST SOLUTION. FWC GUIDANCE IS ACCEPTED WITH SOME MODIFICATION. REL .CLE... OH...NONE. PA...NONE.
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 520 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE...TODAY THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... STRONG THUNDERSTORMS ARE STILL POSSIBLE TUESDAY BUT THE THREAT WILL DIMINISH BY WEDNESDAY. HOWEVER STEADY AND PERIODS OF HEAVY RAIN MAY CAUSE LOCALIZED FLOODING THROUGH WEDNESDAY EVENING. THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY AND TONIGHT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
225 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0918 AM FINDLAY OHIO WIND DAMAGE
07/21/03 HANCOCK LIMBS DOWN JUST SOUTH OF
FINDLAY.
0915 AM LARUE OH WIND DAMAGE
07/21/03 MARION TWO LARGE TREES DOWN.
1000 AM WASHINGTON TOWNSHIP OH WIND DAMAGE
07/21/03 RICHLAND LIMBS DOWN.
1240 PM FREEDOM OH FLOOD
07/21/03 PORTAGE DITCH FLOODING BACKING UP
ON ROUTE 303 AND 700. WATER
FLOWING DOWN ROAD.
1255 PM FRANKLIN OH FLOOD
07/21/03 PORTAGE WEST MAIN AND FRANKLIN
STREETS FLOODING DUE TO
WATER BACKING UP.
1259 PM SILVER LAKE OH FLOOD
07/21/03 SUMMIT SEVERAL BASEMENTS FLOODED
AND STORM SEWERS BACKED UP.
0100 PM 5 NW WARREN OH FLASH FLOODS
07/21/03 TRUMBULL ROUTE 422 AND 305 UNDER
WATER. CARS UNDERWATER AND
FLOATING DOWN RIVER WITH
PEOPLE INSIDE.
0117 PM 8 SW AKRON CANTON AIRPORT OH WIND DAMAGE
07/21/03 STARK SEVERAL WINDOWS BLOWN OUT,
SEVERAL TREES BLOWN DOWN,
ALFALFA FIELD FLATTENED.
0145 PM YOUNGSTOWN OH WIND DAMAGE
07/21/03 MAHONING TWO STORY CINDER BLOCK
BUILDING DESTROYED. ANOTHER
BUILDING ROOF DAMAGED,
SEVERAL TREES DOWNED AND
TWO RAIL CARS BLOWN OVER.
LOMBARDYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
241 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 AM WEST INDEPENDENCE OH 1.00 INCH HAIL
07/20/03 HANCOCK
LOMBARDYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
306 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM GALLION OH WIND DAMAGE
07/21/03 CRAWFORD SEVERAL LARGE LIMBS DOWN.
0925 AM MOUNT GILEAD OH WIND DAMAGE
07/21/03 MORROW TREE DOWN.
0930 AM CHESTERVILLE OH WIND DAMAGE
07/21/03 MORROW TREE AND WIRES DOWN.
1005 AM 5 N ASHLAND OH WIND DAMAGE
07/21/03 ASHLAND TREE AND LARGE LIMBS DOWN.
0930 AM CENTERBURG OH 60 MPH TSTM WIND GUST
07/21/03 KNOXThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379394, 5379395.